Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 153, NWS Twin Cities, MN

July 20, 2010Chippewa County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2010, 3:51 PM CDT for Chippewa County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2010, 3:51 PM CDT (20:51 UTC)
Expired
Jul 20, 2010, 4:19 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 145 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:18 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS53 KMPX 202051
SVRMPX
WIC017-202130-
/O.NEW.KMPX.SV.W.0153.100720T2051Z-100720T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
351 PM CDT TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 430 PM CDT

* AT 350 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CORNELL...OR ABOUT 16
  MILES SOUTH OF LADYSMITH...AND MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CORNELL. 
  RURAL AREAS OF EASTERN CHIPPEWA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4513 9093 4503 9093 4511 9120 4520 9122
TIME...MOT...LOC 2051Z 296DEG 24KT 4523 9105
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
001 
WWUS53 KMPX 202119
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT TUE JUL 20 2010

WIC017-202130-
/O.CAN.KMPX.SV.W.0153.000000T0000Z-100720T2130Z/
CHIPPEWA WI-
419 PM CDT TUE JUL 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHIPPEWA COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 4513 9093 4503 9093 4511 9120 4520 9122
TIME...MOT...LOC 2120Z 296DEG 24KT 4514 9081

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:51 AM CDT, 4 hours earlier.

Area forecast discussion, Jul 20, 11:51 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE JUL 20 2010

.DISCUSSION...
THE PRIMARY FORECAST CONCERNS CONTINUE TO SURROUND
PRECIPITATION CHANCES TODAY...AND THE POTENTIAL FOR
STRONG/SEVERE STORMS AND HEAVY RAINFALL LATE IN THE WORK WEEK.

EARLY MORNING WATER VAPOR IMAGERY SHOWS WESTERLY FLOW ACROSS THE
NORTHERN CONUS...WITH SEVERAL WEAK EMBEDDED IMPULSES. THE FIRST OF
THESE WAVES IS STRADDLING THE ND/SD BORDER. THIS FEATURE WILL
TRACK ACROSS CENTRAL MN AND NORTHERN WISCONSIN THIS MORNING...IN
THE VICINITY OF A WEAK SFC TROUGH THAT IS LINGERING ACROSS
NORTHWESTERN MN. ALTHOUGH PROGGED INSTABILITY AND MOISTURE IS
SLIGHTLY MORE FAVORABLE OVER THE DAKOTAS...STILL EXPECT A FEW
SHOWERS/TS TO MAKE IT INTO CENTRAL MN/WI THIS MORNING. THIS
AFTERNOON...THE CONVECTIVE POTENTIAL WILL BE MORE FOCUSED OVER
EASTERN MN INTO WEST CENTRAL WI...WHERE PROGGED INSTABILITY IS
SUFFICIENT IN THE VICINITY OF THE TROUGH TO PROMOTE SCT SHRA/TS
DEVELOPMENT. COULD SEE SCT SHOWERS LINGERING ON TUESDAY NIGHT AS
WEAK RIPPLES IN THE FAST WESTERLY MID LEVEL FLOW REGIME CONTINUE
TO FILTER ACROSS THE AREA.

TEMPORARY/WEAK RIDGING ARRIVES FOR WEDNESDAY...WHEN ATTENDANT DRY
CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED.

SURFACE CYCLOGENESIS BEGINS IN EARNEST ON WEDNESDAY NIGHT INTO
THURSDAY OVER THE NORTHERN/CENTRAL PLAINS. LLVL WARM AIR/THETA E
ADVECTION ENSUES OVER WESTERN/SOUTHERN MN ON WEDNESDAY
EVENING...AND EXPANDS ACROSS THE AREA ON THURSDAY. PWATS SURGE TO
BETWEEN 2 AND 2.5 INCHES ACROSS THE AREA ON THURSDAY...WHEN STRONG
MOISTURE TRANSPORT NOSES INTO THE CWA. THERE HAS BEEN SOME
FLUCTUATION IN THE MODELS AS TO WHERE THE HEAVIEST BAND OF
RAINFALL WILL OCCUR...BUT IT APPEARS THAT A 2+ INCH BAND WILL SET
UP SOMEWHERE IN THE CWA. IN ADDITION TO THE HEAVY RAINFALL
POTENTIAL...THE ARRIVAL OF THE SUB 1000MB SFC LOW TO WESTERN MN
WILL YIELD THE POSSIBILITY OF STRONG/SEVERE STORMS ACROSS THE
FORECAST AREA ON THURSDAY-THURSDAY NIGHT.

THE FRONT EXITS THE AREA BY FRIDAY...ALTHOUGH FAST WESTERLY MID
LEVEL FLOW MAY TRIGGER MORE SCT SHOWERS...SO A 20 POP HAS BEEN
MAINTAINED ON FRIDAY AND FRIDAY NIGHT. MID LEVEL RIDGING GRADUALLY
BUILDS IN OVER THE WEEKEND...AND BRINGS DECREASING PRECIPITATION
CHANCES AND WARMING TEMPERATURES.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN AVIATION CONCERNS DEAL WITH THE FIRST 6 TO 9 HRS AS A TROUGH
OF LOW PRESSURE...AND ASSOCIATED TSRA/SHRA WAS EVIDENT ACROSS
CENTRAL MN EARLY THIS AFTN. VWP WNDS INDICATE A CONVERGENCE ZONE
ACROSS THE NORTHERN FA...WITH SOME LT SHRA NEAR JMR AS OF 1130 AM.
BASED ON THE LATEST CAPE/LIS THAT HAVE BEEN INCREASING THIS
MORNING...VCSH/VCTS WILL BE LIKELY IN THE SE ONE HALF OF
FA...WHICH WILL INCLUDE RWF/MSP/RNH/EAU...WITH SOME CHC NEAR STC.
SPC HAS PLACED WESTERN WISCONSIN IN A SLT RISK OF SVR TSRA THIS
AFTN/EVENING WITH THIS SFC FEATURE THIS MORNING. THEREFORE...WILL
CONTINUE THE VCSH...BUT WILL NOT PLACE A TEMPORARY PERIOD IN THE
TAFS UNTIL I HAVE A BETTER SCENARIO OF DEVELOPMENT AND TRACK OF
THE CELLS. WNDS WILL BE GENERALLY FROM THE W/NW OVR THE NEXT 12/24
HRS...BEFORE BACKING TO MORE SW WEDNESDAY AFTN. CEILINGS SHOULD
HOLD SLIGHTLY ABV MVFR CEILINGS. ANY TSRA WILL BE BRIEF SO IF A
TEMPORARY PERIOD IS INTRODUCED IN THE 18Z TAFS...IT WILL BE VFR
CEILINGS AND VSBYS ARND 3-5SM.

MSP...WNDS WILL BE FROM THE WEST...THEN NW/N THIS AFTN AS A TROUGH
OF LOW PRESSURE MOVES ACROSS THE AREA. SHRA/TSRA NEAR JMR MAY MOVE
SOUTHWARD WITH TIME THIS AFTN...WHICH WILL LEAD TO A TEMPORARY
PERIOD OF VCTS...BUT CONFIDENCES IS TOO LOW FOR ADDING THIS TO THE
LATEST 18Z TAF. CEILINGS SHOULD REMAIN AOA 3500 FT...WITH ONLY A
BRIEF PERIOD OF MVFR CEILINGS IN TSRA AND POSSIBLY A IFR VSBY IF A
TSRA MOVES DIRECTLY OVER THE AIRPORT. AFT 02Z...WNDS WILL DECREASE
TO LESS THAN 5 KTS FROM THE W/NW...THEN BECOME MORE W/SW ON
WEDNESDAY. DUE TO LGT AND VRB WNDS OVERNIGHT...BR/FG MAY
DEVELOP...ESPECIALLY ALONG THE RIVER VALLEY. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/JLT
Hazardous weather outlook, Jul 20, 12:15 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT TUE JUL 20 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1215 PM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND MOVE
SOUTHWARD TOWARD THE IOWA BORDER BY THIS EVENING. DUE TO MARGINAL
INSTABILITY...MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS THE UNSETTLED WEATHER
PATTERN CONTINUES. THE THREAT FOR MORE ORGANIZED AND STRONGER
STORMS WILL ARRIVE LATER WEDNESDAY NIGHT AND THURSDAY AS A WARM
FRONT AND AN AREA OF LOW PRESSURE PUSHES NORTH TOWARD THE AREA.
THERE IS A SLIGHT RISK THAT THESE STORMS MAY BECOME SEVERE ON
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF SEVERE STORM POTENTIAL THIS
AFTERNOON AND TONIGHT...SKYWARN SPOTTER ACTIVATION WILL NOT BE
NEEDED.

JLT

In the hours before

Local storm report, Jul 20, 3:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 PM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             WSW ST JAMES            43.98N 94.63W
07/20/2010  E0.25 INCH       WATONWAN           MN   TRAINED SPOTTER

            HEAVY RAIN.

&&

DRL
Local storm report, Jul 20, 3:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FLOOD            1 WSW CUMBERLAND        45.53N 92.03W
07/20/2010                   BARRON             WI   TRAINED SPOTTER

            ROADS FLOODED WITH 12 INCHES OF WATER. CARS STALLED.

&&

DRL
Local storm report, Jul 20, 3:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             WEYERHAEUSER            45.42N 91.41W
07/20/2010  E0.25 INCH       RUSK               WI   POST OFFICE

&&

JLT
Local storm report, Jul 20, 3:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       WSW ST JAMES            43.98N 94.63W
07/20/2010  E1.00 INCH       WATONWAN           MN   TRAINED SPOTTER

0315 PM     HEAVY RAIN       WSW ST JAMES            43.98N 94.63W
07/20/2010  E1.00 INCH       WATONWAN           MN   TRAINED SPOTTER

            RAIN FELL IN A SHORT PERIOD OF TIME.

&&

DEVINNY
Local storm report, Jul 20, 3:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 SSE WEYERHAEUSER      45.37N 91.38W
07/20/2010  M1.75 INCH       RUSK               WI   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL WAS REPORTED AT THE JUNCTION OF
            HIGHWAY 40 AND COUNTY ROAD D...SOUTHEAST OF WEYERHAEUSER

&&

JLT
Local storm report, Jul 20, 3:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 N ISLAND LAKE         45.35N 91.37W
07/20/2010                   RUSK               WI   LAW ENFORCEMENT

            LARGE PINE TREE DOWN AND NUMEROUS BRANCHES DOWN NEAR
            HIGHWAY 40.

&&

DEVINNY

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:26 PM CDTSpecial Weather StatementMPXPolk64 min
Jul 20, 2:01 PM CDTSevere Thunderstorm WarningMPXBarron, Polk59 min
Jul 20, 2:38 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk53 min
Jul 20, 3:11 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk64 min
Jul 20, 5:15 PM CDTSevere Thunderstorm WarningMPXPolk60 min
Jul 20, 6:06 PM CDTSevere Thunderstorm WarningMPXBarron, Polk54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.